Posted on March 22nd, 2007
Epilepsy drugs may raise birth defect risk
Women who take drugs for epilepsy while pregnant may be trebling the risks of birth defects and learning difficulties in their unborn babies. A study has shown that a range of health problems, including hernias, cleft palates, heart defects and autism, are higher if women take some of the most common treatments for controlling seizures. But the authors of the paper (SEE Abstract below) warned that giving up drugs for epilepsy “was not an option”. Several women die every year because they stop taking epilepsy medication while pregnant. One in 200 pregnant women in Britain are given epilepsy drugs.
According to the study, published in the Journal of Medical Genetics, the drugs increased the number of defects or learning difficulties from about 2.5 per cent to nearly 10 per cent. Congenital malformations, particularly hernias, but also hip dislocation, heart disease, cleft palate and abnormal genital development, were three times as common among the children whose mothers had taken anti-epileptic treatment during pregnancy. Almost one in five had developmental or speech delays, more than five times the rate among children not exposed to the drugs. Woman with epilepsy are advised to seek counselling and consider moving to safer drugs before they become pregnant.
Long term health and neurodevelopment in children exposed to antiepileptic drugs before birth
J C S Dean, H Hailey, S J Moore, D J Lloyd, P D Turnpenny and J Little
Objective: To investigate the frequency of neonatal and later childhood morbidity in children exposed to antiepileptic drugs in utero.
Design: Retrospective population based study.
Setting: Population of the Grampian region of Scotland.
Participants: Mothers taking antiepileptic drugs in pregnancy between 1976 and 2000 were ascertained from hospital obstetric records and 149 (58% of those eligible) took part. They had 293 children whose health and neurodevelopment were assessed.
Main outcome measures: Frequencies of neonatal withdrawal, congenital malformations, childhood onset medical problems, developmental delay, and behaviour disorders.
Results: Neonatal withdrawal was seen in 20% of those exposed to antiepileptic drugs. Congenital malformations occurred in 14% of exposed pregnancies, compared with 5% of non-exposed sibs, and developmental delay in 24% of exposed children, compared with 11% of non-exposed sibs. After excluding cases with a family history of developmental delay, 19% of exposed children and 3% of non-exposed sibs had developmental delay, 31% of exposed children had either major malformations or developmental delay, 52% of exposed children had facial dysmorphism compared with 25% of those not exposed, 31% of exposed children had childhood medical problems (13% of non-exposed sibs), and 20% had behaviour disorders (5% of non-exposed).
Conclusion: Prenatal antiepileptic drug exposure in the setting of maternal epilepsy is associated with developmental delay and later childhood morbidity in addition to congenital malformation.
- Summary by David Derbyshire, Medical Correspondent, Daily Telegraph newspaper. Filed: 11/04/2002. Source: http://www.telegraph.co.uk/ [↩]
- C S Dean et al. Long term health and neurodevelopment in children exposed to antiepileptic drugs before birth. Journal of Medical Genetics 2002;39:251-259 [http://jmg.bmjjournals.com/cgi/content/abstract/39/4/251] [↩]
Comments are closed.